December 1993

Identification and Treatment of Nonsteroidal Anti-inflammatory Drug-Induced Gastroduodenal Injury in Children

Author Affiliations

Division of Pediatric Gastroenterology and Nutrition Department of Pediatrics Floating Hospital for Infants and Children New England Medical Center Hospitals 750 Washington St Box 213 Boston, MA 02111

Am J Dis Child. 1993;147(12):1280-1281. doi:10.1001/archpedi.1993.02160360022008

Sir.—This letter is in response to the overall excellent review article by Lindsley. We must differ with Lindsley regarding several issues related to the gastrointestinal side effects attributed to NSAIDs in children. We recently wrote an abstract1 and an article2 concerning the identification of significant gastroduodenal injury in children treated with NSAIDs.

In a cohort of 17 children with JRA who were treated with NSAIDs for at least 3 months, 15 (88%) presented with epigastric abdominal pain, 11 (65%) presented with anemia, and six (35%) presented with positive stools for occult blood. Several patients presented with gastrointestinal hemorrhage. In more than 75% of the children, gastritis, duodenitis, duodenal and gastric ulcer, esophagitis, and enteropathy were associated with various NSAIDs, including naproxen, tolmetin, sulindac, and aspirin and its derivatives.

Twelve (92%) of 13 patients with gastroduodenal injury presented with abdominal pain. The dyad of epigastric abdominal pain and anemia

First Page Preview View Large
First page PDF preview
First page PDF preview